Swapped from one to the other

Discussion in 'Therapy and Medication' started by xoCherie, Oct 11, 2012.

  1. xoCherie

    xoCherie Well-Known Member

    Okay, so since June up until three weeks ago I was on Axit (Mirtazapine) 15mg, but didn't like how I was relying on it to deal with my insomnia nor how fast I gained weight. I brought it up with my doctor Tuesday and she's now put me on Efexor 150mg. Not knowing how it would react with my body, I took it at lunch time today which was 7, going on 8, hours ago. I've been fighting off sleep, my hands have started shaking this past hour, my teeth are chittery and I just don't feel all that awesome. I know, first day, new medication etc etc but I've never had side effects like this before. Like I'm barely staying awake but I have to or I'll wake too early tomorrow.
    Does anyone have any information on this medication for me?
     
  2. jimk

    jimk Staff Alumni

    Cherie, danger side effects of Effexor are increased depression and suicidal thoughts.. Especially for ages below 25.. Never having taken it I am not sure where your 150mgs is on the scale..as you already know the medications require some time for body, mind and system to adjust and get a valid reading on how this. Med is going to go for and with you..

    If the hand shaking and chattering teeth and any other symptoms are really out of control you should call your doctor..
     
  3. xoCherie

    xoCherie Well-Known Member

    Any SSRI or anti depressant runs the risk of increased depression and suicidal thoughts, I already looked into that part. Hell, even experianced it recently, it's why I changed medication to Axit originally, but that made me feel weak and groggy some days and I didn't like that. The doctor said about a week for it to adjust, but that seems awfully short to me :/ As it's the starting dosage, I believe it's the lowest possible for Efexor but am not sure on that. I know the withdrawal symptoms can be rather severe too, but I may be getting in over my head on that as I've only just started it
     
  4. catecholamine

    catecholamine Well-Known Member

    That's odd - the sleepy part, I mean. Often Effexor has the OPPOSITE effect, it more commonly keeps people from sleeping. You see, Effexor is not a SSRI. It is a SNRI, a Serotonin–norepinephrine reuptake inhibitor. The difference from many antidepressants is the norepinephrine that it blocks the reuptake of in addition to the serotonin. Yes, it can indeed make you shake and things along those lines, because norepinephrine can do a lot of what you would expect adrenaline to do (it's also called noradrenaline). It is not right for some people because it can make anxiety worse, but for some people, it's just what they need to give them relief from depression and give them some energy.
    The weird thing that I've noticed about norepinephrine is that there seems to be that "magical" amount that just makes you tired. As a general rule, it gives you more energy, raises you heart rate/blood pressure, etc - it stimulates....but sometimes, when you hit just the certain amount for your system, it makes you tired. I find this to be the case with me with ADHD medication sometimes (stimulants that cause you to have more norepinephrine and dopamine in the synaptic gap, causing more to bind) and to some extent, with Effexor (especially when I would take both in the same day). So perhaps that is what is going on. The good news is that these symptoms can and often do go away with time. If it's positively unbearable, talk to your doctor. Perhaps ask about taking it at night (if you take it in the morning, which is usually the case with Effexor).
    I'd say the best thing to do is, if you can stand it, give it time. If you're still having all those side effects and they've gotten no better at all in about a month, it might be time to try another.
    I still am confused at someone being given Effexor for sleep. That is not what it is usually given for. In fact, when I was first given it, I was also given stiff warnings that it is a stimulating medicine and can cause sleep problems as well as push me over into a manic episode (I'm bipolar). Norepinephrine is not usually conducive for sleep. But it seems to make you tired, so I guess it worked out. Like I said, ask about taking it before bed, or in the morning if you take it at night. The opposite of what you're doing now. Good luck!
     
  5. xoCherie

    xoCherie Well-Known Member

    I had a little browse through the pamphlet the pharmacist gave me and it states that the starting dosage is 75mg, and to only go onto 150mg after two weeks, which I thought my doctor would have known. Food for thought I guess
    I took it last night and actually did have trouble sleeping. I was off and on awake every few hours, and currently am yawning a lot and feeling drowsy - I know, those are common side effects, but I'm not pinning them onto the medication right now as I feel as if I didn't get enough sleep. Also got minor shaking in my hands and jaw, woke up with a clenched jaw so my teeth hurt now. Ugh I wish my doctor had actually talked to me about this instead of just going "I'm prescribing you with this medication, it's the most common anti depressant." It would have helped so much to actually know what could happen :/
    I'll try and stick with this one for a month, just because I know that it takes time for my body to become adjusted to the new medication. But I don't want it to interfere with my studies too much - if I yawn too much in class the tutor threatens to send me home because he thinks I haven't slept enough.
    I don't know what to do honestly. Since I took it at night last night and had trouble sleeping, do I take it tomorrow morning instead and risk fighting off eight hours of drowsiness? Ugh I wish someone had talked to me about this first, I'm so confused
     
  6. cloudy

    cloudy Well-Known Member

    tell your doctor immediately that you are having bad side effects. i take cogentin with my perphenazine every day to keep the side effects at bay.
     
  7. catecholamine

    catecholamine Well-Known Member

    Now I'm not 100% positive about this, but it is possible that cogentin wouldn't be of much help. Usually it is used for side effects from antipsychotics because it deals with acetylcholine and dopamine. There shouldn't be an issue with dopamine due to Effexor, because it effects serotonin and norepinephrine, not dopamine like an antipsychotic. It's also used for parkinsons, which is a disease that causes low dopamine. So I'm assuming that cogentin is for side effects from meds or diseases that effect dopamine.

    Anyway, like I said, these side effects are right up the alley of usual side effects from Effexor. It makes you shake, can make you clench your jaw, all that. A good deal of the time, it goes away. Give it time if you can. I know it's tough.
    I would agree that you probably should have been started on 75mg. Also, if your doc told you that Effexor is the most widely prescribe antidepressant, they are wrong about that also. Last I checked, the two SSRI's zoloft and celexa were duking it out for top spot, with zoloft being the most prescribed last I heard. And prozac coming in 3rd.
    Some doctors tend not to tell your anything about the meds they prescribe. You have two choices: ask them about possible side effects and how severe the side effects can be, or change docs. I would try asking first, obviously. If they don't know or give you the run-around, that's a big red flag.

    I don't believe you mentioned it, so I'm gonna ask, is this a general practitioner or a psychiatrist? Because honestly, few general practitioners (aka "regular family care docs") know much about psychiatric meds other than the basics.
     
  8. xoCherie

    xoCherie Well-Known Member

    It's a general practitioner
     
  9. catecholamine

    catecholamine Well-Known Member

    I would see a psychiatrist, if I were you. Usually, general practitioners have very little knowledge on psychiatric drugs and illnesses. They are always exceptions, but from the things you've said, I don't think your doc is. If you can possibly switch to a psychiatrist, a MD who is specialized in treating psychiatric illnesses, I would suggest doing that.
     
  10. xoCherie

    xoCherie Well-Known Member

    No can do. Psychiatrists aren't covered by Medicare over here in Australia, and I don't have the money to go anywhere else.

    Honestly I'd rather figure this out for myself right now, because it seems no one is answering my original question anyway, which is why I made the post in the first place. Not to be told who I should see about my medication, or have people assume they know better than me about medication. Maybe you do, I don't know. All I know is this is the fourth anti depressant I've been on this year, and so far it's working. Yes, there's side effects like waking up with sore teeth from clenching my mouth while I sleep and losing my appetite entirely. But I'm feeling better emotionally, and that's what counts here. The side effects will fade when my body gets used to the new chemicals; they've already dropped down to the two I said before and yawning. So thanks for the advice that wasn't wanted, and for dodging my original question. But if that's all I'm going to get in replies, then I'm not going to post in this thread again when it'd be falling on deaf ears.
     
  11. catecholamine

    catecholamine Well-Known Member

    What the heck? Your original question was "Does anyone have any information on this medication for me?". I told you all about it.
    Guess I wasted my time. If you want to be rude, then don't expect anyone to help you anyway. Good luck. Bye.